Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 18, NWS Indianapolis, IN

August 25, 20214 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Aug 25, 2021, 4:02 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Aug 25, 2021, 7:00 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

352 
WGUS43 KIND 252002
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
402 PM EDT Wed Aug 25 2021

INC027-055-083-153-252300-
/O.NEW.KIND.FA.W.0018.210825T2002Z-210825T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Greene IN-Knox IN-Sullivan IN-
402 PM EDT Wed Aug 25 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Northwestern Daviess County in southwestern Indiana...
  Western Greene County in southwestern Indiana...
  Northeastern Knox County in southwestern Indiana...
  Southeastern Sullivan County in southwestern Indiana...

* Until 700 PM EDT.

* At 402 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Linton, Sullivan, Jasonville, Dugger, Lyons, Carlisle, Elnora, 
  Plainville, Sandborn, Switz City, Pleasantville, Vicksburg and 
  Paxton.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3894 8740 3910 8750 3919 8724 3918 8724
      3917 8724 3917 8723 3917 8719 3903 8696
      3878 8717

$$

KH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Aug 25, 2:56 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 25, 2:56 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
256 PM EDT Wed Aug 25 2021

.Mesoscale Update...
Issued at 254 PM EDT Wed Aug 25 2021

Latest radar imagery shows that the storms continue to push south
into the LMK forecast area and portions of the far southwestern
counties where instability is greatest.  The cloud cover across
central Indiana has kept temperatures much cooler than initially
expected and prevented heat indices from reaching 100 in areas
outside of the far western portions of the state.  Those areas
continue to have the risk for isolated to scattered convection later
today with latest model soundings showing 2000-3000 J/kg of
available CAPE.

Focus for the next couple of hours will be across
the Martin, Daviess, Knox, and Sullivan county area where the
outflow boundaries continue to interact with that warm and unstable
airmass.  At times the weak steering flow has been parallel to the
outflow boundary which has led to the storms back-building or
becoming stationary which may continue to be a risk across this area
and result in isolated flooding.

&&

.Short Term...(This evening through Thursday night)
Issued at 254 PM EDT Wed Aug 25 2021

Tonight.

Thunderstorm chances will continue into the early overnight hours
with low confidence on any location with a lot of uncertainty as to
how the mesoscale conditions will revolve over the rest of today.
The latest thoughts are that the outflow boundaries currently
pushing through will not be as much of an influence tonight as they
will be through the rest of today and rather that things will be
influence more by a weak MCV across eastern Illinois which will move
into northern Illinois late today before possibly intimating
convection that would impact north central Indiana tonight.  This
threat remains quite conditional with conditions needing to line up
just right for this solution to occur. With the lack of
instability and weak shear, not expecting any severe weather to
occur, but can't rule out an isolated stronger wind gust.
Depending on how much the clouds clear, there may be some areas of
fog and possibly dense fog, but with the relatively higher
surface winds, coverage will be limited.

Tomorrow and Tomorrow Night.

During the daytime hours tomorrow, another hot and humid day is
expected, but not quite as warm as today would have been if the
storms had not brought cooler weather. The larger pattern remains
quite zonal with the bulk of the jet stream far well into Southern
Canada. Much of the local weather then continues to be driven by
mesoscale factors and the weak boundaries put off by convection.
Current thoughts for the day are that much of it should be quiet,
but overnight storms may help initiate additional development across
southern Indiana late morning into the afternoon much like it did
today but further north. Isolated pockets of diurnally driven
convection is also possible through the latter portions of the
day.The best instability remains to the west as a result of the
better lapse rates from cooler temperatures aloft. Expect highs near
90 with heat indices near 100 in areas that see no rain tomorrow.
Much of the same is then expected tomorrow night with the bulk of
any precipitation north of central Indiana.

&&

.Long Term...(Friday through Wednesday)
Issued at 254 PM EDT Wed Aug 25 2021

...Extended begins hot and humid but changes are coming with
increased chances of precipitation...

Main features in the extended periods will be a pattern shift,
unfortunately timing will be the greatest challenge at this range.
The other is a possible tropical system entering the Gulf of Mexico,
which could offer some additional precipitation chances for the
final periods of the current extended. Broad ridging will begin to
drift east by the weekend, allowing the large area of abnormally
warm air to shift with it. This will allow a boundary to sag south
from the upper midwest and with return flow moisture from the
Southeast CONUS ridge shuttering Gulf Moisture north, expect an
activation to this boundary Fri afternoon through likely much of the
extended periods.

Friday/Saturday: Ensembles continue to be in solid agreement with
the 500mb ridge drifting east from the Ohio Valley and Tennessee
Valley to the Southeast CONUS and likely becoming centered just
offshore of the Carolinas late Sat. This will allow southerly return
flow moisture from the Gulf of Mexico, which will also begin to pump
up low-level moisture. While atmospheric moisture may be on the
rise, so will cloud cover along with precipitation chances, but that
likely may not occur until the second half of the weekend with
lingering diffluent mid-levels. The thermal ridge will remain over
the area Fri/Sat, which will keep temps still in the low 90s and
apparent temps likely in the upper 90s to around 100 degrees, but
cloud cover could rapidly modify this as will precipitation. So it
is plausible that temps could be several degrees lower, despite
higher moisture values.

Sunday/Monday: The return flow will become more noticeable Sun into
Mon with a mid-lvl trough axis progged to begin a southerly push
from the High Plains. There is some divergence amongst solutions for
the Sun ngt/Mon timeframe with respect to an upper Great Lakes
shortwave lifting north; however, this should push a boundary south
and become quasi-stationary Mon across the Ohio Valley.
Simultaneously a tropical system will be entering the Gulf of
Mexico. With the Western Gulf of Mexico low/mid lvl flow still
influenced from return flow and the Southeast Ridge, this could help
to further activate precip chances heading into early next week at
least for the Tenn Valley and perhaps further north as well. The
other side of this will be increased cloud cover and likely more
tempered sensible surface temps in the mid/upr 80s.

Tuesday/Wednesday: Ensembles maintain some good agreement with
minimal spread with the longwave pattern and another trough digging
into the Pac-NW, with a downstream ridge returning to the High
Plains. The question will be what influence this will play for the
possible departing trough over the Ohio Valley along with any
tropical remnants that could be meandering north/northeast through
the Tenn Valley. Coriolis force will likely be pulling this system
further north in the latitudes and begin to turn it northeast, but
trying to place a footprint on the precip coverage at this range is
tough with so many variables remaining.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Wed Aug 25 2021

IMPACTS:
-Convection over the next few hours may lead to brief restrictions
at BMG.  Additional convection possible, but unlikely later today
and tonight.
-MVFR to IFR vsby restrictions from 10Z to 13Z tomorrow from patchy
fog.
-Variable winds expected during storms, but generally southerly at 5-
10kts.

DISCUSSION:
An area of showers and storms continues to move through Indiana with
rain ongoing at BMG. Expect that the current coverage of showers and
storms will continue to decrease with low confidence in chances
later today.  Will likely have to address any pop up shower or
storms with an amendment vs having any discrete mention. VFR vsby
and cigs expected outside of convection other than a brief period of
fog tomorrow morning with best chances at LAF and IND.  Winds will
generally be southerly at 5-10kts with brief northerly winds in
convection over the next few hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028-029-031-
035-043-051-060-067>069.

&&

Mesoscale...White
Short Term...White
Long Term...Beach
Aviation...White
Hazardous weather outlook, Aug 25, 3:07 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
307 PM EDT Wed Aug 25 2021

INZ021-028>031-035>049-051>057-060>065-067>072-261915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
307 PM EDT Wed Aug 25 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through the rest of the day and through
the overnight hours. Severe weather is not expected, but a few
stronger storms may occur.

Heat index values will reach between 100 and 105 this afternoon
across far western Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and storms are possible at times from
Thursday through Tuesday, especially during the afternoon and
evening hours. Organized severe storms do not appear likely at this
time, but lightning is a threat with any thunderstorm. Heavy
downpours and localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Thursday and perhaps
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 25, 1:33 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       5 W GREENWOOD           39.62N 86.21W
08/25/2021  M1.31 INCH       JOHNSON            IN   TRAINED SPOTTER

            THIS AMOUNT FELL NEAR MORGANTOWN AND SMITH
            VALLEY IN JUST OVER ONE HOUR.

&&

BH
Local storm report, Aug 25, 1:43 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
143 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       PLAINFIELD              39.70N 86.39W
08/25/2021  E4.00 INCH       HENDRICKS          IN   PUBLIC

            LOCATION APPROXIMATED.

&&

BH
Special weather statement, Aug 25, 2:00 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT Wed Aug 25 2021

INZ070-071-251830-
Lawrence IN-Jackson IN-
200 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Lawrence and
southwestern Jackson Counties through 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Lawrence and
southwestern Jackson Counties, including the following locations...
Medora, Heltonville, Norman, Avoca, Pleasant View, Spring Mill State
Park, Mitchell, Oolitic, Tunnelton and Kurtz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 8657 3899 8658 3899 8645 3896 8620
      3876 8612 3877 8617 3878 8618 3878 8620
      3877 8622 3878 8623 3877 8624 3876 8626
      3877 8626 3877 8628 3874 8629 3873 8631
      3869 8631 3869 8641
TIME...MOT...LOC 1759Z 332DEG 24KT 3886 8641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AU/AW
Special weather statement, Aug 25, 2:29 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Wed Aug 25 2021

INZ061-069-070-251900-
Martin IN-Lawrence IN-Greene IN-
229 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Martin,
southeastern Greene and Lawrence Counties through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bedford, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Martin,
southeastern Greene and Lawrence Counties, including the following
locations... Williams, Avoca, Spring Mill State Park, Mitchell,
Indian Springs, Oolitic, Silverville, Huron, Tunnelton and Owensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 8683 3885 8631 3880 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8672 3854 8672
TIME...MOT...LOC 1829Z 352DEG 27KT 3883 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AU/AW
Special weather statement, Aug 25, 3:03 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
303 PM EDT Wed Aug 25 2021

INZ069-070-251930-
Martin IN-Lawrence IN-
303 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Martin and
southwestern Lawrence Counties through 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shoals, or 11 miles southwest of Bedford, moving
south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Martin and
southwestern Lawrence Counties, including the following locations...
Huron, Williams, Indian Springs and Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 8681 3888 8656 3869 8647 3869 8668
      3853 8668 3853 8674
TIME...MOT...LOC 1902Z 343DEG 20KT 3876 8666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AU/AW
Local storm report, Aug 25, 3:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HEAVY RAIN       2 WNW GOSPORT           39.36N 86.69W
08/25/2021  M3.00 INCH       OWEN               IN   PUBLIC

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:54 PM EDTSpecial Weather StatementINDFountain, Warren36 min
Aug 25, 10:58 AM EDTSpecial Weather StatementINDMarion32 min
Aug 25, 11:00 AM EDTSpecial Weather StatementINDMorgan30 min
Aug 25, 11:10 AM EDTAreal Flood WarningINDPutnam3 hr
Aug 25, 11:19 AM EDTSpecial Weather StatementINDMarion26 min
Aug 25, 11:27 AM EDTSpecial Weather StatementINDHendricks18 min
Aug 25, 11:41 AM EDTSpecial Weather StatementINDHendricks19 min
Aug 25, 11:45 AM EDTSevere Thunderstorm WarningINDHendricks30 min
Aug 25, 11:49 AM EDTSpecial Weather StatementINDJohnson26 min
Aug 25, 11:56 AM EDTFlash Flood WarningINDHendricks, Marion4 hr
Aug 25, 12:05 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby25 min
Aug 25, 12:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby36 min
Aug 25, 2:00 PM EDTSpecial Weather StatementINDLawrence30 min
Aug 25, 2:08 PM EDTAreal Flood WarningINDOwen, Putnam3 hr
Aug 25, 2:29 PM EDTSpecial Weather StatementINDLawrence31 min
Aug 25, 3:03 PM EDTSpecial Weather StatementINDMartin27 min
Aug 25, 4:29 PM EDTSpecial Weather StatementINDSullivan31 min

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.